Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 17, NWS Tucson, AZ

July 27, 2020Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 27, 2020, 2:59 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2020, 2:59 PM MST (21:59 UTC)
Expired
Jul 27, 2020, 6:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
2098 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

983 
WGUS55 KTWC 272159
FFWTWC
AZC003-280100-
/O.NEW.KTWC.FF.W.0017.200727T2159Z-200728T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
259 PM MST Mon Jul 27 2020

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  West Central Cochise County in southeastern Arizona...

* Until 600 PM MST.

* At 259 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Interstate 10, Dragoon, Pearce-Sunsites and Texas Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3207 11015 3203 11032 3184 11009 3193 10994
      3202 10989 3211 11008

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RH
1 follow-up statement
077 
WGUS75 KTWC 280053
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
553 PM MST Mon Jul 27 2020

AZC003-280103-
/O.EXP.KTWC.FF.W.0017.000000T0000Z-200728T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
553 PM MST Mon Jul 27 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR WEST 
CENTRAL COCHISE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3207 11015 3203 11032 3184 11009 3193 10994
      3202 10989 3211 11008

$$

JD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 9:40 AM MST, 5 hours 19 minutes earlier.

Area forecast discussion, Jul 27, 9:40 AM MST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
940 AM MST Mon Jul 27 2020

.SYNOPSIS...Expect a more active thunderstorm day versus what
occurred over the weekend. Strong high pressure aloft will likely
limit thunderstorm coverage Tuesday through Friday while providing
hotter than normal temperatures. Isolated to scattered thunderstorms
may return next weekend especially east to south of Tucson.

&&

.DISCUSSION...IR/visible satellite imagery depicted partly cloudy to
cloudy skies across Cochise/Graham/Greenlee Counties east of Tucson.
Meanwhile, clear skies to mostly clear skies prevailed elsewhere.
The 27/12Z KTUS sounding total precip water value of 1.51 inches was
about 0.15 inch higher versus 24 hours ago. Have noted a very dry
profile above 500 mb. However, 100 hPa MLCAPE was 445 J/kg, and LI's
were minus 2 to minus depending upon lifting method. A light mostly
sly/sely flow prevailed in the surface-500 mb layer, and mainly wly
flow was observed above 500 mb.

Various high-res solutions including several HRRR, the 27/12Z Univ
of AZ WRF-RR, and the 27/12Z Univ of AZ WRF-NAM seemingly suggest a
somewhat similar precip scenario, more-or-less, for later today and
into tonight. Based on these solutions, the expectation is of
showers/tstms to develop between 17Z-19Z mainly across mountains
near Tucson, and to the south in Santa Cruz County. For this
afternoon and this evening, expect showers/tstms to primarily favor
a north-to-south corridor encompassing southeast Pinal County,
eastern Pima County including the Tucson metro area, and Santa Cruz
County.

The best interpretation of the various high-res models suggests that
central Pima County and especially Sells would be the westward
extent of this corridor of showers/tstms, and the eastern portion of
this corridor would generally be bounded by a Benson-30SM west of
Safford line. With the exception of scattered to numerous showers/
tstms across the White Mountains, a paucity of measurable rainfall
appears on tap into this evening east of the Benson to west of
Safford line. Isolated showers/tstms should also continue late
tonight mostly from Tucson metro area northeastward to the White
Mountains.

There are differences among these high-res solutions regarding
timing of showers/tstms, but nonetheless the aforementioned area
seems to be the most-favored location for showers/tstms. As such,
the inherited official forecast generally depicts this area with
highest precip chances. Patchy blowing dust potentially
significantly reducing visibility may occur late this afternoon and
early this evening along the I-10 corridor from the northwest
portion of the Tucson metro area northwestward toward Phoenix.
Forecast confidence is low regarding how low visibility may
decrease, but forecast confidence is low-moderate regarding this
potential occurrence blowing dust.

In addition to erratic gusts, locally heavy rainfall is a distinct
possibility given the aforementioned precip water value, and the
weak mid-level wind profile. Thus, the Bighorn burn scar may be
adversely impacted by showers/tstms this afternoon.

High temps this afternoon will likely be at least a few degrees
above normal for July 27.

The inherited forecast remains in outstanding shape and no changes
are necessary at this time. Please refer to the additional sections
in this product for further detail.

&&

.AVIATION...Valid through 28/18Z.
Scattered -TSRA/-SHRA developing 17Z-19Z today vicinity mountains
near KTUS and KOLS, then scattered -TSRA/-SHRA this afternoon/
evening mainly in a north-to-south corridor bounded to the west in
central Pima County (i.e. Sells), and to the east defined by a
Benson to 30SM west of KSAD line. Mainly isolated -TSRA/-SHRA KTUS
vicinity newd to White Mtns NE of KSAD 06Z-12Z Tuesday, then precip
ending around daybreak Tuesday. Otherwise, cloud decks mostly 10k-
15k ft MSL. Surface wind variable in direction mainly under 12 kts,
although gusts near 40 kts vicinity TSRA. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Scattered thunderstorms into this evening favoring
southeast Pinal County, eastern Pima County including Tucson metro
area, and Santa Cruz County. Mostly dry elsewhere except White
Mountains where good chance of thunderstorms also exists. Isolated
afternoon thunderstorms Tuesday and Wednesday then mainly dry
conditions Thursday into Friday. Isolated afternoon thunderstorms
this weekend mainly east to south of Tucson. 20-foot winds terrain
driven under 15 mph, although gusty/erratic winds near thunderstorms.
Temperatures follow a warming trend over the coming days, reaching 5-
10 degrees above normal by the end of the work week.

&&

.PREV DISCUSSION (305 AM MST)...Satellite imagery this morning
showed clear skies west of Tucson and partly cloudy skies from
Tucson east. Last nights upper air plots placed 500 mb high over e-
central NM while to our west there still is a weak upper level trof
along CA coast.
Thus southerly flow continues over the area with PW values ranging
from around 0.80" over western Pima county to 1.4" from Tucson east.

For today: The upper high over SW NM will continue to drift slowly W
across NM while the CA trof will lift toward NV. As this occurs this
sets up a battle ground across the central part of the forecast area
for scattered showers and thunderstorms, some of which will be
strong with localized heavy rainers with a chance that some heavy
rainers will impact the Bighorn burn scar. Blowing dust also a
concern later today between Tucson and Phoenix. Highs near what
occurred yesterday.

The remainder of the week into Saturday: An unfavorable monsoon
pattern sets in as upper level high pressure strengthens over the
state. Thus a low grade monsoon forecast with the area working on
recycled moisture. The main forecast issue for the later part of the
week into the weekend will be the return to hotter daytime
temperatures resulting in an increase in heat risk issues. In
coordination with WFO Phoenix, an Excessive Heat Watch has been
issued for Pima, Pinal and portions of Graham county for Thursday
through Saturday. Some areas will be near records highs on any of
the three days.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Excessive Heat Watch from Thursday morning through Saturday
  evening for AZZ501-502-504>506-509.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 27, 1:28 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
128 PM MST Mon Jul 27 2020

AZZ508-512-272100-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
128 PM MST Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY
UNTIL 200 PM MST...

At 127 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms about 14 miles west of Chiricahua National Monument,
or 22 miles southeast of Willcox, moving west at 10 mph.

Winds in excess of 40 mph will be possible with these storms, along
with very heavy rainfall and small hail.

Locations impacted include...
Kansas Settlement.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3221 10945 3187 10952 3191 10982 3232 10976
TIME...MOT...LOC 2027Z 089DEG 10KT 3201 10959
Special weather statement, Jul 27, 2:01 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
201 PM MST Mon Jul 27 2020

AZZ508-512-272145-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
201 PM MST Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY
UNTIL 245 PM MST...

At 200 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms 13 miles southeast of Willcox, moving northwest at 10
mph.

Winds in excess of 40 mph will be possible with these storms which
may lead to blowing dust along Interstate 10 near Willcox.

Locations impacted include...
Willcox and Kansas Settlement.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3226 10955 3190 10962 3213 10989 3236 10977
TIME...MOT...LOC 2100Z 121DEG 9KT 3213 10965
Special weather statement, Jul 27, 2:09 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
209 PM MST Mon Jul 27 2020

AZZ504>506-272145-
Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro
Area including Tucson/Green Valley/Marana/Vail-South Central Pinal
County including Eloy/Picacho Peak State Park-
209 PM MST Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIMA AND SOUTH CENTRAL
PINAL COUNTIES UNTIL 245 PM MST...

At 208 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Saddlebrooke, or 9 miles northwest of Catalina, moving
north at 5 mph.

Winds in excess of 40 mph will be possible with this storm. Areas of
blowing dust may also accompany these thunderstorms.

Locations impacted include...
Catalina, Oro Valley, Marana, Saddlebrooke, Tortolita, Oracle
Junction, Biosphere 2 and Dove Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3250 11082 3242 11112 3282 11136 3296 11095
TIME...MOT...LOC 2108Z 162DEG 6KT 3256 11103

RH
Special weather statement, Jul 27, 2:10 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Tucson AZ
210 PM MST Mon Jul 27 2020

AZZ504-507-513-272145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
210 PM MST Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND WESTERN
COCHISE COUNTIES UNTIL 245 PM MST...

At 206 PM MST, Doppler radar was tracking a cluster of showers and a
few strong thunderstorms extending from the Vail area east to west
of Benson. The general movement of this area of showers and
thunderstorms was northwest at 10 mph.

A few of the stronger thunderstorms will be capable of producing
winds in excess of 40 mph, locally heavy rainfall and small hail.

Locations impacted include...
Tucson, Vail, East Sahuarita, Corona De Tucson and Rita Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may lead to localized flooding. Do not drive your
vehicle through flooded roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3198 11045 3183 11045 3192 11091 3216 11080
TIME...MOT...LOC 2106Z 141DEG 7KT 3198 11068
Special weather statement, Jul 27, 2:27 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
227 PM MST Mon Jul 27 2020

AZZ507-508-513-272200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
227 PM MST Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
300 PM MST...

At 227 PM MST, Doppler radar was tracking a strong thunderstorm near
Dragoon, or 18 miles east of Benson, moving north at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tombstone, Dragoon, Pearce-Sunsites, Cochise and Texas Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3175 10981 3170 11018 3212 11022 3213 10992
TIME...MOT...LOC 2127Z 162DEG 6KT 3200 11000

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:54 PM MSTSpecial Weather StatementTWCGraham36 min
Jul 26, 6:27 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Jul 26, 7:18 PM MSTSpecial Weather StatementTWCGraham27 min
Jul 26, 7:31 PM MSTAreal Flood AdvisoryTWCGraham6 hr
Jul 26, 8:14 PM MSTAreal Flood AdvisoryTWCCochise, Graham3 hr
Jul 27, 2:25 AM MSTExcessive Heat WatchTWCGraham, Greenlee, Pima, Pinal24 hr
Jul 27, 1:23 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 27, 1:28 PM MSTSpecial Weather StatementTWCCochise32 min
Jul 27, 2:01 PM MSTSpecial Weather StatementTWCCochise44 min
Jul 27, 2:09 PM MSTSpecial Weather StatementTWCPinal36 min
Jul 27, 2:10 PM MSTSpecial Weather StatementTWCSanta Cruz35 min
Jul 27, 2:27 PM MSTSpecial Weather StatementTWCCochise33 min
Jul 27, 3:06 PM MSTSpecial Weather StatementTWCCochise24 min
Jul 27, 3:19 PM MSTSpecial Weather StatementTWCCochise26 min
Jul 27, 3:24 PM MSTSevere Thunderstorm WarningTWCCochise, Pima51 min

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.